Young Girl Hallucinates, Tries to Jump Out Window After Taking Flu Medication

consumer
January 21, 2018Jan 21, 2018

A family in Texas had a terrible scare when their daughter had a severe allergic reaction to flu medicine. They aren't the first to report similar experiences.

CBS11 broke the news of the 6-year-old girl from Allen, Texas. Under the influence of the anti-influenza drug Tamiflu, the little girl had extreme side-effects.

When their daughter had the flu, the family made the choice to take medication to speed up her recovery. The family, who wish to remain anonymous, told CBS11 that they were stunned by the side effects.

They said their little girl had hallucinations, she ran away from school, and she attempted to hurt herself.

“The second story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her,” her father said.

They immediately took her to the hospital. There, doctors informed them that nervous system problems—including psychosis—can be a very rare side effect of Tamiflu.

Emergency room physician Dr. Glenn Hardesty with Texas Health Prosper told the news channel that it’s very rare, but it can happen.

“Less than 1 percent is what’s listed in the data sheet,” he said. “I’ve been in practice 20 years, and I haven’t seen that particular complication.”

Her parents say they wish they'd known this was possible. It's in the fine print on the drug, but they weren't aware that the side effects could be so extreme.

“I don’t think the 16 hours of symptom relief from the flu is worth the possible side effects that we went through,” her father said.

The father added, “Know that side effects are there for a reason. They’re written down for a reason. I guess they can happen, and we got the short end of the stick."

The family from Allen, Texas, aren't the only ones to report side effects from Tamiflu. The Ellis family from Indianapolis, Indiana had a similar story, reported CBS11

But Lindsay Ellis was a healthy 11-year-old before she took Tamiflu. Afterwards, she began hallucinating bugs on her body, and she said she heard the devil’s voice in her ear.

“It literally reminded me of a scary movie at that time, like, is my daughter possessed?” says her father, Charles Ellis. “What is really going on?”

Doctors had a different answer. Ellis' daughter wasn't possession; they believe it was a reaction to Tamiflu.

“About day three, she started acting loopy,” he says.

Lindsay was hospitalized for nearly two months. During that time, she had a feeding tube, and she was incoherent and unable to move her hands or feet for several weeks.

“Not knowing if my daughter was going to make it from day to day because the doctors were telling me, I don’t know what to do,” he says. “It was horrific for anyone involved in it who came to see her.”

A year later, Lindsay still has leftover side effects. She suffers from tremors.

Like the family from Allen, Texas, the Ellis family want a better warning about the potential consequences. They think the warning label should be more clear. They also think doctors should give a clearer warning when prescribing it.

Japan has taken it a step further. In 2007, they banned Tamiflu for youth ages 10 to 19 after several dozen instances of neuropsychiatric events.

A spokesperson from manufacturer Genentec sent CBS11 the following statement: “Neuropsychiatric events have been reported during administration of Tamiflu in patients with influenza, especially in children and adolescents. These events are also experienced by patients with influenza without Tamiflu administration. Patients should be closely monitored for behavioral changes, and the benefits and risks of continuing treatment with Tamiflu should be carefully evaluated for each patient.”

The FDA has listed 559 cases of hallucinations from Tamiflu since 2009.

In other news, fans are mourning the loss of English musician Jim Rodford of The Zombies. 

Next: Famous English Musician, Former Bass Guitarist Dies at 76 After Recent FallJan 21, 2018